The diagnosis of Wolff-Parkinson-White (WPW) syndrome with atrial fibrillation was made on the basis of the patient's history in conjunction with the classic ECG findings in both figures. The history of previously undiagnosed paroxysms of palpitations, lightheadedness, and shortness of breath is common in cases of supraventricular tachycardia. The subtle findings on the baseline ECG are often overlooked, and young patients can be diagnosed with other disorders, such as anxiety.
This patient's baseline ECG (Figure 2) contains a short (< 120 msec) P-R interval. Subtle widening of the QRS complex to > 120 msec is noted. The initial portion of the QRS complex is slurred, with a slow upward slope immediately before the sharp upstroke. This initial slur is known as a delta wave. The arrhythmia (Figure 1) is irregularly irregular; this is an important fact in recognizing atrial fibrillation.
The wide complex tachycardia represents activation of the ventricles through a pathway outside of the normal conduction system. The heart rates of 170-300 beats/min are consistent with the cycle of atrial fibrillation, with almost 1:1 activation of the ventricles through this accessory pathway. Because these rapid heart rates lack the decremental conduction (an intrinsic protective mechanism) from the atrioventricular node, the ventricular rhythm can degrade into ventricular fibrillation, resulting in sudden cardiac death.
This is a life-threatening event and requires immediate intervention, even if the patient appears hemodynamically stable. In this case, the ED staff made use of the AHA's ACLS algorithms because of the patient's hemodynamic instability.
Synchronized cardioversion is a reasonable option for treatment of this rhythm. Alternatively, if the patient is a bit more stable, a bolus of amiodarone, which is also part of the ACLS algorithm, could selectively decrease conduction through the bypass tract relative to the atrioventricular node, resulting in a break in the rhythm. This can help avoid cardioversion, though there may be concerns over transient hypotension. If the rhythm is recognized immediately, procainamide is another, more effective option for stopping the arrhythmia. After cardioversion, the patient was started on procainamide in consultation with the cardiovascular medicine service.
Medscape © 2020 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Thomas J. Hemingway. An Athletic 37-Year-Old Woman With Suspicious Panic Attacks - Medscape - Sep 01, 2020.